Arthritis Drugs may Affect Liver

Psoriatic arthritis patients may risk worsening hepatic steatosis after TNF inhibitor treatment

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) While medications can help control your psoriatic arthritis, some drugs can harm parts of your body. It seems that TNF inhibitors may be one of those drugs.

After long-term treatment with TNF inhibitors, some psoriatic arthritis patients may have a higher risk of worsening liver steatosis, or fatty liver - a potentially harmful condition.

"Talk to you doctor before starting any arthritis medications."

TNF inhibitors are commonly used to treat inflammatory conditions, including arthritis.

Little is known about the relationship between TNF inhibitors and liver steatosis in patients with psoriatic arthritis.

In a recent article, Matteo Nicola Dario Di Minno, M.D., of the University of Naples in Italy, and colleagues studied this relationship.

Psoriatic arthritis is a form of inflammatory arthritis that often occurs in people with psoriasis, a skin condition that causes red patches to form all over the body.

Dr. Di Minno and colleagues found that TNF inhibitor treatment could worsen liver steatosis in psoriatic arthritis patients who already had evidence of liver steatosis.

The researchers also found that the amount of disease activity in psoriatic arthritis patients had an effect on their risk of worsening liver steatosis. That is, after one year of TNF inhibitor treatment patients with mild disease activity had a similar risk of worsening liver steatosis as those without psoriatic arthritis.

In comparison, psoriatic arthritis patients with more disease activity had an increased risk of worsening liver steatosis after TNF inhibitor treatment. While only 16.7 percent of patients with mild disease activity had worsening liver steatosis, 66.7 percent of patients with active arthritis showed signs of worsening liver steatosis.

These findings suggest that doctors should keep a watchful eye on the health of psoriatic arthritis patients on TNF inhibitors. However, more research is needed to confirm this relationship.

Only 48 patients were involved in this small study. Six participants without arthritis showed signs of worsening liver steatosis, while 20 psoriatic arthritis patients had worsening liver steatosis.

The full results of the study are published in The Journal of Rheumatology.

Reviewed by: 
Review Date: 
March 28, 2012
Last Updated:
April 13, 2012